Some side effects are more serious but rare, such as a severe allergic reaction.
Serious allergic reactions or anaphylaxis from the vaccine are rare. This is why people are watched for around 15 minutes after their vaccine. Vaccinators are well trained in managing these if they happen.
Medsafe's reports give detailed information about adverse reactions that are reported.
COVID-19 overview of vaccine reports — Medsafe (external link)
Myocarditis and pericarditis
Myocarditis is inflammation of the heart muscle. Pericarditis is inflammation of the tissue forming a sac around the heart. These conditions are usually caused by viral infections including COVID-19, but they are also very rare and serious side effects of the COVID-19 vaccines.
Symptoms of myocarditis or pericarditis linked to the vaccine generally appear within a few days, and mostly within the first few weeks after having the vaccine.
The risk of myocarditis is highest in people aged 16 to 30 years, particularly 16 to 18 years, and is higher in men.
Symptoms of myocarditis and pericarditis include:
- tightness, heaviness, discomfort or pain in your chest or neck
- difficulty breathing or catching your breath
- feeling faint or dizzy or light-headed
- fluttering, racing or pounding heart, or feeling like it is 'skipping beats'.
Tamariki are less likely to have these side effects but may not tell you about the symptoms. We recommend you ask your tamariki how they feel after being immunised. If they seem unwell or you are concerned contact a healthcare provider.
Severe allergic reaction or anaphylaxis
Severe allergic reaction or anaphylaxis are rare but serious side effects. These reactions usually happen soon after your vaccine, which is why you need to wait at least 15 minutes. If you do have a serious allergic reaction, vaccinators are trained to manage this.
If you have had a severe allergic reaction or anaphylaxis to a previous dose of the vaccine or to any component of the vaccine, it is recommended you do not have the same vaccine again.
Temporary one-sided facial drooping (Bell's palsy) has been reported as a rare side effect, affecting every 1 in 1,000 to 1 in 10,000 people in the clinical trials.